Alert archive / Tennessee / Wind Advisories in 2026
Wind Advisory 3, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Jan 16, 2026, 12:05 PM EST for 5 counties in Tennessee. It took effect at Jan 16, 2026, 6:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2026, 12:05 PM EST (17:05 UTC)
- In effect from
- Jan 16, 2026, 6:00 PM EST
- Expired
- Jan 17, 2026, 5:00 AM EST
- In force
- 11 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828 WWUS74 KMRX 161705 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1205 PM EST Fri Jan 16 2026 TNZ041-043-072-074-087-171000- /O.NEW.KMRX.WI.Y.0003.260116T2300Z-260117T1000Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Cades Cove, Gatlinburg, Coker Creek, Elkmont, Citico, Cedar Creek, and Hartford 1205 PM EST Fri Jan 16 2026 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST SATURDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier Smoky Mountains, Southeast Greene, and Southeast Monroe Counties. * WHEN...From 6 PM this evening to 5 AM EST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 16, 6:15 AM EST, 5 hours 50 minutes earlier. Its key messages:
- Updated at 614 AM EST Fri Jan 16 2026
- Dry and warmer conditions are expected today with light rain moving in by early evening. A transition to snow is expected, especially in southwest Virginia and the East Tennessee mountains where light accumulations are likely.
- Dry weather will return on Saturday with very cold temperatures expected Sunday night into early next week.
- A gradual warming trend will follow mid-week.
Area forecast discussion, Jan 16, 6:15 AM EST, 5 hours 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 615 AM EST Fri Jan 16 2026 ...New AVIATION... .KEY MESSAGES... Updated at 614 AM EST Fri Jan 16 2026 - Dry and warmer conditions are expected today with light rain moving in by early evening. A transition to snow is expected, especially in southwest Virginia and the East Tennessee mountains where light accumulations are likely. - Dry weather will return on Saturday with very cold temperatures expected Sunday night into early next week. - A gradual warming trend will follow mid-week. && .DISCUSSION... Issued at 1227 AM EST Fri Jan 16 2026 Currently, troughing is to our east with another shortwave and surface low moving out of Canada. Surface high pressure is also centered to our south. With very cold air in place and increasing subsidence, temperatures continue to drop further into the teens for most. During the day, however, height rises are expected with the system to our northwest diving into the Great Lakes region. With high pressure shifting east, southwesterly flow will help temperatures warm up significantly into the 40s. While the day will be dry, this southerly flow will bring moisture into the area ahead of the front associated with the northern system. This will bring another return of precipitation into the area by early evening until Saturday morning. Based on the latest guidance, temperatures around 850mb will be at or below freezing between 00Z to 03Z with cooling down to 925mb by 09Z or so. Based on this trend, the highest elevations of the Tennessee and southwest Virginia mountains will likely see primarily snow with other locations in southwest Virginia likely transitioning after midnight. Northeast Tennesee and perhaps parts of the northern Plateau will see a period of sufficiently cold temperatures before precipitation exits. Chances are high for the mountains, especially the highest elevations, to see multiple inches of snow with an inch or two looking likely across portions of southwest Virginia. A dusting or more is probable for northeast Tennesee with remaining places likely to see a rain/snow mix or even a transition to snow but without accumulations. Temperatures will rise back into the 40s for many on Saturday as there will be limited CAA and modest height falls behind this front. Saturday night, a system is expected to develop along the northern Gulf and then quickly track up the Atlantic Coast on Sunday. Some flurries or light snow showers are possible in eastern areas, but the track will keep most precipitation to our east. Focus will then turn towards a significant cooldown as a strong cold front moves through ahead of Arctic High pressure. With 850mb temperatures below -10 Celsius, highs will struggle to get much above freezing for many on Monday and Tuesday. Monday night will see very cold temperatures as the high will be almost directly over the area, allowing for strong subsidence. Some places will likely see single digit lows. High pressure will move eastward by midweek with height rises also expected. This will allow for a return of southerly flow and a gradual warming trend. && .AVIATION... (12Z TAFS) Issued at 614 AM EST Fri Jan 16 2026 The main aviation impact this period will be gusty winds at TYS and CHA, with gusts in the 20-30 kt range expected to begin around noon at both sites. Gusts should drop off around sunset but maintain SW winds around 10-15 kt. Some LLWS may be present in the evening. Light precip and MVFR cigs may spread into the area around 03-06Z, with TRI seeing a change to snow and IFR conditions in the 08-10Z time frame. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 51 36 48 23 / 0 80 10 0 Knoxville McGhee Tyson Airport, TN 48 36 46 21 / 0 80 20 10 Oak Ridge, TN 46 34 45 20 / 10 80 10 10 Tri Cities Airport, TN 45 30 43 20 / 0 70 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DISCUSSION...BW AVIATION...DGS
Hazardous weather outlook, Jan 16, 12:35 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 1235 AM EST Fri Jan 16 2026 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170545- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 1235 AM EST Fri Jan 16 2026 /1135 PM CST Thu Jan 15 2026/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight A mix of rain and snow is expected tonight into early Saturday morning with the greatest chance for snow being in the higher elevations of southwest Virginia and the Tennessee mountains. Light snow accumulations are likely across these locations. A dusting of snow is also possible across the northern Plateau and northeast Tennessee. Snow accumulations are unlikely in other locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very cold temperatures are expected Monday into Monday night with below 0 wind chills possible in the higher elevations. .SPOTTER INFORMATION STATEMENT... Snowfall reports are welcome late tonight into Saturday morning.
Nearby
Wind Advisories in Tennessee, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.